Recall report: AvKARE somehow mixed its antidepressant and erectile dysfunction meds; Torrent pulls thrombocytosis drug
Any number of issues can lead to an FDA recall, but here’s one you don’t see every day: A third-party manufacturer for Tennessee-based AvKARE apparently mixed an antidepressant and erectile dysfunction med into the same packaging, creating a potent — if accidental — mix for patients.
The FDA on Wednesday announced AvKARE launched a voluntary recall of one lot each of generic trazodone, the antidepressant, and sildenafil, an erectile dysfunction medication, after discovering the two medications had been mixed together.
While no patient issues have been reported from the recalled products, ingesting the wrong drug could have potentially serious complications — particularly with regards to sildenafil, the FDA said. The drug could interact negatively with nitrates found in blood and lower blood pressure to dangerous levels — potentially problematic as consumers with diabetes, high blood pressure or heart disease more often take nitrates, and those in the age demographic with such diseases are typically more likely to take medication for erectile dysfunction.
Unintended intake of trazodone, the FDA said, could result in drowsiness, sedation, dizziness or blurred vision, of more concern to elderly patients due to a possible increased risk of falling and impaired driving.
The affected lot of sildenafil 100 mg tablets included 100 bottles with an expiration date of March 2022, while the affected lot of Trazodone 100 mg tablets included 1,000 bottles with an expiration date of June 2022. The products were distributed to AvKARE distributors and wholesalers before being further distributed across the country.
Also this week, the FDA announced a voluntary nationwide recall of one lot of Torrent Pharmaceuticals’ anagrelide capsules, USP.
The drug, used to treat a blood cell disorder that elevates platelet counts called thrombocytosis, failed a dissolution test during regular quality testing. This can lead to a slower rate and level of drug release into the body, which could have potentially life-threatening effects for patients with more serious cases of the disorder, the FDA said.
Patients taking anagrelide are asked to speak with their prescribing physician before immediately stopping taking the medication, the FDA said, as the risk of harm in doing so may be higher than the dissolution issue.
Torrent said the lot of faulty dissolution tablets was doled out in the US nationwide to its wholesale distributor and retail customers. It was not clear whether adverse effects from the recalled medication had been reported.
The recall is the latest in a string of issues for Torrent, based in Ahmedabad, India. Just since early 2019, the company has issued 10 FDA recalls of various drugs due to issues ranging from trace amounts of carcinogens discovered in drug elements, sterility problems and impurities discovered through quality testing.
In May 2019, the FDA also discovered testing issues at a Torrent production plant in which the plant routinely reported products as out of specification but frequently shipped the drugs to the US anyway.